Multiple Sclerosis Community
OMG MS Hug
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

OMG MS Hug

How in the world can you get rid of pain from the hug?  Last Friday my neuro upped my frequency of muscle relaxants thinking it would help...however, I'm laying here in agonzing pain!  It just came on again out of no where!  I'm currently waiting for my neuro to call me back.  Is there any standard protocol for reliving the pain?

Any suggestions, PLEASE!  I don't want to have to have to go to the local crummy ER!

Laura
11 Comments Post a Comment
Blank
667078_tn?1316004535
ERs are not usually good for the MS hug. They are only good for true emergencies and nothing unusual. A pain clinic is your best bet. Each of us is different and we may need to try different medications. For example Baclofen does squat for me and Xanaflex works great. I had to try a lot of things until I found things that work.

Good luck.

Alex
Blank
338416_tn?1260996698
I tried Baclofen for years for my chest hug/esophageal spasm.  I was up to the maximum dosage, and was still having the spasms, so I started taking tizanidine which is... (google search) Zanaflex!  It works great on a pill-by-pill basis.  Baclofen requires titrating up, and then you have to worry about liver function.  

So I went off the Baclofen, thinking that the chest hug was really the only reason I was on it.  Not true!  As soon as I titrated down to zero, I started having painful hip flexor spasms and muscle tightness in my forearms.  So apparently I'll need to be on a little bit of Baclofen, just not the six.
Blank
382218_tn?1341185087
The only thing that's really helped when it's really bad and part of a relapse is steroids.  If you're having a relapse currently and can't get in to see your neuro soon, you could try your ER and ask for a course of steroids.  I've had luck with this approach in the past.

If you're not sure if you're having a relapse, but your MS hug is a permanent symptom that is worsening and lasting > 48 hours, this is a sign of a possible relapse.

If this is just something you live with and waxes and wanes depending on factors like fatigue, body temp, infection, etc then you do need to find some kind of med to help alleviate it.  My neuro is of a differenet opinion, he considers the hug to be neuropathic in nature, not a muscle spasm.  I do find it to be more noticeable when I try to lower my gabapentin and amitriptyline.  Now that I'm on very high doses of both, it doesn't bother me except when I'm extremely fatigued, or overheated from exercise.
Blank
1710955_tn?1309450073
Ok, I'm having a serious problem.  I talked to my neuro last night and he didn't think it sounded like the hug.  My MS nurse called me today to check on me.  What I described to her, she said sounded definitely like the hug.  However, today I haven't experienced it.  I'm just really sore in that area.

I've never experienced anything like that before.  Besides that, I've noticed I've been especially clumsy this week and bumping into things.  I've also been experiencing breakthrough nerve pain, even though I'm on gabapentin. Lastly, I haven't been sleeping all week.

The MS nurse said it sounded like a definite relapse, and to call my neuro first thing in the morning.  The kicker is, I'm scheduled to have major surgery on Tuesday.  If I don't have it Tuesday, I'll have to wait until next year.

Having to wait until next year means, being off any kind of DMD for longer and we'll have to pay for surgery instead of it being free. I know that sounds lame, but what the heck!

Idk what to do?  Or what to think.  I haven't experienced the hug today, so maybe I'm not in a relapse...oh, I just want to cuss right now!!!

What the bleep should I do?

Laura
Blank
338416_tn?1260996698
I would go to your PCP and check to see if there's anything else going on.  I thought I was having muscle spasms in my leg, when it turned out to be a blood clot.  Best to be absolutely sure that it's the MS before writing it off.
Blank
1710955_tn?1309450073
Unfortunately my PCP is very hard to get in to.  My hubby had an appt with her tomorrow and they called today to cancel it because they overbooked her.  That appt has been scheduled for 2 weeks.

I originally called my neuro on Friday when this "hug" sx started.  The told me to take my zanaflex 3x a day instead of the one I had been. This hasn't helped.  My pain meds don't help either.

I guess my going to call my neuro tomorrow morning and asked to be seen.  It's probably best to rule out a relapse, just for piece of mind, more then anything.

Laura
Blank
1045086_tn?1332130022
If this is a relapse don't assume that you'll have to delay surgery.  You may need to forego steroid therapy though to treat a relapse if you still intend to have surgery.  You need to collect all the relevent info before you worry too much or make decisions based on assumptions rather than facts.
Blank
749148_tn?1302864559
I found a TENS unit to be very helpful... ask your Neuro to write an RX for one... they might also have the machine right in their office.  Good Luck!
Debbie
~Live as if all your dreams came true~
Blank
1710955_tn?1309450073
Mary- I talked to my neuros office this morning,  and they chose not to see me.  Stating, I need to focus on and get through the surgery.  If my sx's are still present after surgery, he'll examine me and treat me for a relapse if need be.  I'm fine with that.  I just want to get this surgery done and over with! :)

Debbie- I've thought about doing that, but I wanted to try one out to see if it helped and I liked it before I asked for a rx. I'll definitely ask about it.

Thanks guys!
Laura
Blank
1168718_tn?1366236035
Hi, this does sound like the hug to me... ( though, it really does not feel like a real hug) ..... the pain I mean.  I have been having a really bad week, and have been sleeping 20hours a day, just up to take meds' and eat a little something.  Actually went out today, and pput on a little makeup .... and went out.  

Well, sitting in my chair, on my little puter, and had the HUG too, but ONLY on 1/2 ... the right side of my ribs.  I had to take Tramadol for it..... and I was thinking, someone mentioned cutting backj on Gabapentin, and such, I have been decreasing mine from 3000mgs. to 2100 ... it took me 3 weeks to do it.  

Was that to quick... hmmmmmmmmmm, thinking now ??

Hope you can get some answers,
good luck ,

Candy
Blank
1710955_tn?1309450073
Candy- I'm no doctor, but 900 mg in 7 days sounds real fast to me.  I guess it maybe depends what they first start you on.  I would check with your neuro.

Laura
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
667078_tn?1316004535
Blank
HVAC
Durham, NC
987762_tn?1331031553
Blank
supermum_ms
Australia
198419_tn?1360245956
Blank
sllowe